Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS State College, PA

August 16, 2009Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 16, 2009, 7:09 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2009, 7:09 PM EDT (23:09 UTC)
Expired
Aug 16, 2009, 9:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 162309
FFWCTP
PAC111-170145-
/O.NEW.KCTP.FF.W.0034.090816T2309Z-090817T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
709 PM EDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY...

* UNTIL 945 PM EDT...

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOMERSET COUNTY. A NEARLY
  STATIONARY STORM WAS LOCATED JUST SOUTHEAST OF ROCKWOOD...AND HAS 
  ALREADY PRODUCED 2 INCHES OF RAIN IN THE LAST HOUR. A SECOND SLOW 
  MOVING CLUSTER OF STORMS EXTENDED FROM STOYSTOWN TO SOUTH OF
  WINDBER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACOSTA...
  BERLIN...CENTRAL CITY...DAVIDSVILLE...FRIEDENS...MEYERSDALE...MOUNT
  DAVIS...SOMERSET AND WINDBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DONT DROWN NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3973 7934 4026 7892 4025 7890 4024 7889
      4025 7887 4022 7874 3973 7898

$$

FORECASTER: JUNG
2 follow-up statements
000 
WGUS71 KCTP 170002
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SUN AUG 16 2009

PAC111-170145-
/O.CON.KCTP.FF.W.0034.000000T0000Z-090817T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
802 PM EDT SUN AUG 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOMERSET COUNTY...

AT 754 PM EDT...DOPPLER RADAR CONTINUES TO INDICATE A THUNDERSTORM 
PRODUCING VERY HEAVY RAIN OVER SOMERSET COUNTY. THE THUNDERSTORM IS 
LOCATED SOUTHEAST OF SOMERSET...ALONG ROUTE 219 AND ROUTE 
653...GARRETT ROAD. RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN HAS 
FALLEN IN THE LAST 2 HOURS EAST OF ROCKWOOD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SOMERSET...ROCKWOOD...ROBERTS...MURDOCK...SHAMROCK...GARRETT AND 
BERLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS LIKELY IN LOCATIONS ALONG WILSON CREEK AND THE 
HEADWATERS OF THE CASSELMAN RIVER. SHARP RISES CAN BE EXPECTED ON 
SMALL STREAMS AND CREEKS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3973 7934 4026 7892 4025 7890 4024 7889
      4025 7887 4022 7874 3973 7898

$$

FORECASTER: JUNG
000 
WGUS71 KCTP 170141
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT SUN AUG 16 2009

PAC111-170147-
/O.EXP.KCTP.FF.W.0034.000000T0000Z-090817T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
941 PM EDT SUN AUG 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT FOR SOMERSET
COUNTY...

THUNDERSTORMS OVER CENTRAL SOMERSET COUNTY HAVE DISSIPATED. NO 
FLOODING IS BEING REPORTED...AND THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3973 7934 4026 7892 4025 7890 4024 7889
      4025 7887 4022 7874 3973 7898

$$

FORECASTER: JUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:05 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 3:05 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT SUN AUG 16 2009

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL KEEP MAINLY DRY AND WARM
TEMPERATURES ACROSS THE REGION THE NEXT SEVERAL DAYS. A WEAK COLD
FRONT OVER THE PLAINS WILL MOVE INTO THE REGION ON
WEDNESDAY...ALONG WITH A CHANCE OF SHOWERS AND STORMS FROM LATER
ON TUESDAY INTO WEDNESDAY. SOME SHOWERS AND STORMS COULD LINGER
INTO THURSDAY AND FRIDAY...AS THE FRONT MOVES BACK TO THE NORTH AS
A WARM FRONT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ALL FOG/HAZE IS GONE AND CURRENT VISIBLE SATELLITE IMAGE SHOWS A
FAIR NUMBER OF CU OVER PENNSYLVANIA. ADDITIONALLY...KCCX HAS SHOWN
THE DEVELOPMENT OF A FEW THUNDERSTORMS IN CENTRAL PA. THESE STORMS
ARE QUITE SMALL AND NOT MOVING VERY FAST AT ALL. STORMS ARE ONLY
LASTING ON THE ORDER OF 30 MIN BEFORE DYING.

IS POSSIBLE FOR A FEW MORE OF THESE SHOWERS TO DEVELOP THIS
AFTERNOON...BUT THE STORMS ARE TIED TO DAYTIME HEATING. SO ONCE
SUNSET OCCURS...EXPECT STORMS TO DISAPPEAR AS WELL AS THE SMALL CU
THAT ARE ALL OVER CENTRAL PA.

ONLY MINOR TWEAKS TO LOW TEMP FORECAST AND CLOUD COVER FOR NEAR
TERM FORECAST PERIOD. THESE WERE ONLY MINOR CHANGES SO BASICALLY
CURRENT FORECAST IS ON TRACK WITH JUST A FEW ADJUSTMENTS.

AIR QUALITY WILL CONTINUE TO BE AN ISSUE FOR THE REMAINDER OF TODAY
AND TOMORROW AT MINIMUM ACCORDING TO PA DEP. WORST AREA IN OUR
FORECAST AREA WILL BE THE LOWER SUSQUEHANNA VALLEY...DUE TO A LACK
OF MIXING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE RIDGE REMAINS IN PLACE FOR MONDAY...BUT WEAKENS AS A
WEAKENING COLD FRONT SLIDES THROUGH TUEDAY.

MONDAY WILL START OFF WITH JUST SOME PATCHY FOG. THE AFTERNOON
WILL BE A FEW DEGREES WARMER THAN TODAY...WITH JUST ISOLATED
TSTORMS IN THE MID/LATE AFTERNOON. UNLIKE LAST WEEK...AS
DEWPOINTS MIX OUT SOME IN THE AFTN... HEAT INDEX VALUES SHOULD
ONLY TOP OUT IN THE LOW/MID 90S. AIR QUALITY WILL CONTINUE TO BE
AN ISSUE ACCORDING TO PA DEP...WITH THE WORST IN THE LOWER
SUSQUEHANNA VALLEY. SEE AQACTP PRODUCT FOR MORE INFO.

WEAKENING FRONT APPROACHES FROM THE WEST ON TUE AS DYNAMICS LIFT
TO THE NE. SHOWERS/TSTORMS WILL BECOME NUMEROUS IN THE NW BY
AFTERNOON...WITH SCATTERED ACTIVITY ELSEWHERE...MAINLY LATER IN
THE DAY. ALSO KEPT LOW CHANCE POPS THROUGH TUE NIGHT...ALTHOUGH
BEST CHANCE BY 12Z WED WILL BE ACROSS THE SOUTH.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
DEWPOINTS FCST TO RISE INTO THE LOWER 70S ACROSS THE LOWER
SUSQUEHANNA VALLEY ON WED. S PA WILL BE ON THE EDGE OF THE
WESTERLIES...SO WILL HAVE TO WATCH OUT FOR ISOLATED STRONG STORMS.

FRONT WILL RETURN AS A WARM FRONT BY THU. THU AND FRIDAY
WILL FEATURE MORE IN THE WAY OF HUMIDITY.

OVERALL...I DID NOT CHANGE MUCH ON THE LONGER TERM
PACKAGE...MAINLY MINOR ADJUSTMENTS.

HAVE TO WATCH TROPICS. EXPECT WESTERLIES TO DROP FURTHER
SOUTH BY MID WEEK...BUT STILL HAVE TO BE ALERT FOR ANY
SYSTEM TRYING BREAK THROUGH THE RIDGE.

OVERALL...TEMPERATURES WILL AVERAGE NEAR TO JUST ABOVE
NORMAL.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
ALL FOG WAS GONE BY MID MORNING AND VERY FEW CLOUDS OUT THERE NOW.
HOWEVER...VISIBLE SATELLITE IS SHOWING MORE AND MORE SMALL CUMULUS
STARTING TO GROW. KCCX ACTUALLY IS PICKING UP ONE SHOWER THAT
DEVELOPED ON THE HUNTINGDON/FULTON COUNTY LINE...AND IS SLOWLY
MOVING TO THE SOUTH INTO NORTHERN FULTON COUNTY. IT IS ALSO
SHOWING SIGNS OF DISSIPATING. OTHERWISE VFR CONDITIONS ARE
EXPECTED THE REMAINDER OF THE DAY AND INTO THE EVENING PERIOD.

CU ARE STAYING SMALL AND ARE EXPECTED TO STAY SCATTERED INTO EARLY
EVENING BEFORE DISSIPATING. OVERNIGHT ONCE AGAIN EXPECTING
CLEARING SKIES...LIGHT WINDS AND THE DEVELOPMENT OF FOG. HOWEVER
NOT AS MUCH FOG EXPECTED OVERNIGHT TONIGHT AS WE HAD LAST NIGHT OR
THE LAST FEW NIGHTS. AREAS OF FOG WILL DROP CONDITIONS TO
MVFR/IFR CONDITIONS...DO NOT EXPECT ANYONE TO DROP TO LIFR DUE TO
FOG.

MORE IN THE WAY OF SHOWERS ON WED INTO THU...WITH NEXT COLD
FRONT.

OUTLOOK...

MON...MAINLY VFR ASIDE FROM PATCHY LATE NIGHT/MORNING FOG.
TUE-THUR...VFR/MVFR...WITH SCT SHRA/TSRA PSBL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ONDREJIK/MARTIN
NEAR TERM...ONDREJIK/MARTIN
SHORT TERM...RXR
LONG TERM...TYBURSKI
AVIATION...ONDREJIK/MARTIN
Hazardous weather outlook, Aug 16, 3:36 AM EDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EDT SUN AUG 16 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
336 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 5:05 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT SUN AUG 16 2009

PAZ056-162130-
PERRY PA-
505 PM EDT SUN AUG 16 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERRY COUNTY...

AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
LEWISTOWN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR KISTLER AROUND 525 PM AND LOYSVILLE AROUND
530 PM.

LAT...LON 4032 7737 4027 7746 4035 7761 4037 7756
      4040 7755 4044 7747 4046 7741 4041 7720
      4027 7730 4029 7735 4026 7739 4026 7741

EXPERIMENTAL

FORECASTER: JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:05 PM EDTSpecial Weather StatementCTPPerry25 min
Aug 16, 7:49 PM EDTSpecial Weather StatementCTPSomerset26 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.